Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 80, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2016, 5:41 PM CDT for Deuel County, Grant County, South Dakota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2016, 5:41 PM CDT (22:41 UTC)
- Expired
- Jul 5, 2016, 6:02 PM CDT
- In force
- 21 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Deuel County, SD, Grant County, SD
The radar
The Aberdeen radar (KABR), 150 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:06 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -449 J/kg
- Mixed-layer LCL
- 1721 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
052
WUUS53 KABR 052241
SVRABR
SDC039-051-052315-
/O.NEW.KABR.SV.W.0080.160705T2241Z-160705T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
541 PM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DEUEL COUNTY IN NORTHEASTERN SOUTH DAKOTA...
SOUTHEASTERN GRANT COUNTY IN NORTHEASTERN SOUTH DAKOTA...
* UNTIL 615 PM CDT
* AT 540 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER REVILLO...OR
16 MILES SOUTH OF MILBANK...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN DEUEL AND SOUTHEASTERN GRANT COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
SOUTH DAKOTA.
LAT...LON 4485 9679 4505 9672 4510 9645 4487 9645
TIME...MOT...LOC 2240Z 259DEG 28KT 4499 9652
HAIL...1.00IN
WIND...60MPH
$$
TMT2 follow-up statements
412
WWUS53 KABR 052256
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
556 PM CDT TUE JUL 5 2016
SDC039-051-052315-
/O.CON.KABR.SV.W.0080.000000T0000Z-160705T2315Z/
DEUEL SD-GRANT SD-
556 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN DEUEL AND SOUTHEASTERN GRANT COUNTIES...
AT 556 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MARIETTA...OR 17
MILES SOUTHEAST OF MILBANK...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
REVILLO AND ALBEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
SOUTH DAKOTA.
LAT...LON 4486 9661 4507 9658 4510 9645 4487 9645
TIME...MOT...LOC 2256Z 261DEG 18KT 4499 9646
HAIL...1.00IN
WIND...60MPH
$$
TMT299
WWUS53 KABR 052302
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
602 PM CDT TUE JUL 5 2016
SDC039-051-052312-
/O.CAN.KABR.SV.W.0080.000000T0000Z-160705T2315Z/
DEUEL SD-GRANT SD-
602 PM CDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEUEL AND
SOUTHEASTERN GRANT COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
SOUTH DAKOTA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ABERDEEN.
LAT...LON 4486 9661 4507 9658 4510 9645 4487 9645
TIME...MOT...LOC 2301Z 259DEG 28KT 4500 9639
$$
TMTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:50 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 5, 3:50 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 350 PM CDT TUE JUL 5 2016 .SHORT TERM...(This Evening through Thursday Night) Issued at 350 PM CDT TUE JUL 5 2016 A low pressure system and associated frontal boundary is currently over the eastern CWA...with some shower and thunderstorm development associated with it. More development occurring across the southwestern CWA. As this activity moves eastward into more favorable air...45-60 knots of 0-6km shear and 2000-4000 j/kg of MUCAPE...may see intensification into the early evening hours. The active pattern will continue for the next couple of days as a series of mid level shortwaves track across the northern plains and another surface low slides across the central plains. Best chances look to occur from late Wednesday afternoon through the daytime hours on Thursday. Some locations could pick up some decent rainfall amounts during that time...especially across the eastern CWA. The system begins to exit the region Thursday night. High temperatures will be right around normal...just a bit cooler on Thursday. Highs will be in the 80s Wednesday...and in the upper 70s to lower 80s Thursday. Overnight lows in the 60s will be common tonight and Wednesday night...with mainly 50s on Thursday night. .LONG TERM...(Friday through Tuesday) Issued at 350 PM CDT TUE JUL 5 2016 Surface high pressure will be over the region Friday into Friday night, which will bring pleasant temperatures and dry conditions. Precipitation chances look to increase again Saturday night into early next week as upper level flow turns southwest again with the approach of a western CONUS trough. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 135 PM CDT TUE JUL 5 2016 SCT/BKN MVFR CIGs are still floating around the KABR and KATY terminals early this afternoon but should gradually transition to low end VFR by later in the afternoon. Otherwise...expecting thunderstorms to develop across northeast SD through the afternoon, which may affect KATY terminal. Have included VCTS mention at this time and will await development before changing TAF conditions. Severe storms are possible with very gusty and erratic surface winds along with large hail. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...Parkin LONG TERM...TMT AVIATION...TMT
Hazardous weather outlook, Jul 5, 4:54 AM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 454 AM CDT TUE JUL 5 2016 SDZ003>006-009-010-015>018-033>037-045-048-051-061200- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 454 AM CDT TUE JUL 5 2016 /354 AM MDT TUE JUL 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT WEST OF THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY INTO THURSDAY...WITH THE BEST OPPORTUNITY FOR STRONG TO SEVERE STORMS OCCURRING LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT OVER CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ039-046-SDZ007-008-011-019>023-061200- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 454 AM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG A COLD FRONT OVER FAR EASTERN SOUTH DAKOTA. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH THERE IS THE POTENTIAL FOR A TORNADO OCCUR IN THE STRONGEST STORM. THE STORMS WILL QUICKLY MOVE OUT OF THE AREA EARLY THIS EVENING. IN ADDITION...HEAT INDICES WILL RISE INTO THE MID AND UPPER 90S THIS AFTERNOON. TAKE PRECAUTIONS IF OUTDOORS THIS AFTERNOON TO AVOID EAT RELATED ILLNESSES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AFTERNOON INTO THURSDAY. WHILE A FEW OF THE STORMS MAY BE STRONG...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SRF
In the hours before
Local storm report, Jul 5, 2:57 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
257 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 4 WSW ARTICHOKE 45.38N 96.24W
07/05/2016 M3.00 INCH BIG STONE MN TRAINED SPOTTER
SPORADIC 2-3" HAILSTONES.
&&
RLSpecial weather statement, Jul 5, 2:59 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 259 PM CDT TUE JUL 5 2016 SDZ034>037-052045- SULLY SD-HAND SD-HYDE SD-HUGHES SD- 259 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SULLY...NORTHEASTERN HUGHES...CENTRAL HYDE AND WEST CENTRAL HAND COUNTIES UNTIL 345 PM CDT... AT 259 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARROLD...OR 12 MILES WEST OF HIGHMORE...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HIGHMORE...HARROLD...REE HEIGHTS AND HOLABIRD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4434 9975 4456 9983 4468 9918 4435 9917 TIME...MOT...LOC 1959Z 253DEG 29KT 4447 9967 TMT
Local storm report, Jul 5, 3:51 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
351 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM FUNNEL CLOUD 8 ESE MILLER DALE COLON 44.37N 98.96W
07/05/2016 HAND SD LAW ENFORCEMENT
WEAK AND GENERALLY DISORGANIZED.
&&
RLLocal storm report, Jul 5, 4:18 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
418 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 9 NE DANFORTH 44.34N 98.75W
07/05/2016 M1.25 INCH HAND SD LAW ENFORCEMENT
.
&&
RLLocal storm report, Jul 5, 4:42 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
442 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 4 ESE WATERTOWN 44.89N 97.08W
07/05/2016 M1.00 INCH CODINGTON SD EMERGENCY MNGR
.
&&
RLLocal storm report, Jul 5, 5:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
537 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 2 W LAKE NORDEN 44.58N 97.24W
07/05/2016 M1.00 INCH HAMLIN SD TRAINED SPOTTER
.
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:11 PM CDT | Special Weather Statement | ABR | Marshall | 34 min |
| Jul 4, 9:29 PM CDT | Special Weather Statement | ABR | Marshall | 31 min |
| Jul 4, 10:39 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 39 min |
| Jul 4, 11:35 PM CDT | Special Weather Statement | ABR | Stanley | 40 min |
| Jul 4, 11:42 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Stanley, Sully | 35 min |
| Jul 5, 1:12 AM CDT | Special Weather Statement | ABR | Faulk, Hand, Hyde | 63 min |
| Jul 5, 3:11 AM CDT | Special Weather Statement | ABR | Day | 64 min |
| Jul 5, 4:07 AM CDT | Special Weather Statement | ABR | Roberts | 23 min |
| Jul 5, 4:26 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 34 min |
| Jul 5, 2:59 PM CDT | Special Weather Statement | ABR | Hyde | 46 min |
| Jul 5, 3:29 PM CDT | Tornado Warning | ABR | Hand | 31 min |
| Jul 5, 3:50 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 25 min |
| Jul 5, 4:35 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 40 min |
| Jul 5, 5:11 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 37 min |
| Jul 5, 5:37 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.